Why Am I Having Seizures Seven Years Post-Brain Injury?

Question: 

I had a subdural hematoma from a rock climbing fall back in 2003. I was rescued by helicopter and taken to a trauma center where I had a craniotomy to stop the bleeding. I was told by the surgeons that I had an excellent chance of a full recovery, which proved to be true after about five months.

In January 2010, I had a grand mal seizure. After MRIs and an EEG, the seizure was thought to be a one-time event due to drinking too much and then coming home and taking some prescription sleep medication, which lowered my seizure threshold.

But a month ago, I had a tonic-clonic seizure totally by surprise. I was at a meeting and was not drinking. I had been working extremely hard and not sleeping well as a result. I was told to take 1,000 of Keppra per day which had terrible side affects. I cut back the Keppra to 250mg before bedtime and that's all. My doctor is sending me another brand of medication to try.

Why would I have seizures seven years after the accident? And, what are the chances of staying off medication and just taking good care of myself? I have been sleeping regularly and better, quit drinking alcohol, exercising, doing meditation and yoga, and I feel great.

Answer: 

Approximately 5-10 percent of individuals with traumatic brain injury experience new- onset seizures. The risk of seizure increases with increasing injury severity, depressed skull fracture, intracranial hematoma, and penetrating trauma. The risk is greatest in the first two years after injury and gradually declines thereafter.

A well-written review of seizure is available on BrainLine, written by the Knowledge Translation Center of the Traumatic Brain Injury Model System:

http://www.brainline.org/content/2011/02/seizures-and-traumatic-brain-injury.html

From what you describe, the traumatic brain injury you sustained left an epileptogenic focus. This is the injured area where the seizures start from. Conditions that could increase the risk of having a seizure include:

  • High fever
  • Loss of sleep and extreme fatigue
  • Drug and alcohol use
  • Chemical changes in the body such as low sodium or magnesium, or high calcium

Some of these conditions you can control and some you can’t. Some seizure medications have more side effects than others. It is important to speak with your neurologist about your feelings and concerns. You could also seek the consultation of an epileptologist (seizure specialist).

 

Posted on BrainLine September 11, 2012

Brian Greenwald

Dr. Brian Greenwald is medical director of Center for Head Injuries and the associate medical director of JFK Johnson Rehabilitation Institute. He is a clinical associate professor in the Department of Physical Medicine and Rehabilitation at UMDNJ-Robert Wood Johnson Medical School.

Comments

My first ever grand mal seizure happened without incident 11 years after my tbi.

This says seizures should decrease over time?? Not for me, I'm almost ten years post skull fracture and this past year has been my worst seizure activity the since accident? Used to be maybe 1-2 a year. I've had at least 6 grand mals & at least 4 or 5 almost seizure episodes! Why?

I had a SEVERE TBI at age 16 but was seizure n medication free for 15 years until stress and my quitting of marijuana, then the seizures came back frequently and I ended up getting staples in my head and stitches in my eyebrow from one of the seizure convulsions episode.The neurologist put me on so many medications all which i suffered horrible side effects from weight loss to hair loss to passing out and more n still had seizures, so I decided to take charge of my own body and started back with marijuana/cbd oil, exercise, and eating healthier somewhat like the ketogenic diet and I have been seizure free for over a year now. I believe out society is too drug happy for a profit instead of doing things as natural as possible with the least side effects.

My son has been put on Lyrica....Gabapentan...Keppra...Depakote....and now Vimpat which is made by the same company as Keppra...He is having results and not any severe side effects that he had with Keppra....Keppra was the worst.

He also wears a CBD patch which lessens the severity and amount of time between his seizures..He said it also calms him.  We live in Colorado...We did live in Florida but moved to Colorado for the CBD and medical marijuana.  

After developing seizures three yrs post injury (moderate, no surgery needed but multiple blows and shaken) I was put on Kepra xl. My headaches increased and my system shut down. The extended release built up in my system and after not sleeping for several days, I nearly died. My pain was so great and I became so disoriented I ended up thinking hours hard passed and in reality only minutes had. I was delusional. I inadvertently overdosed on pain meds. I no longer take Keppra. Deep in tyh e literature it does state, that 'this medication can cause headaches'. Duh...

Many medications given to TBI patients can cause seizures, e.g., SSRI antidepressants. A better alternative would be to use an Alpha Stim 100 (Cranial Electrical Stimulation or CES unit - currently being used by DOD at Fort Bragg in the Wartime Reset Program) and take some 5-HTP (a precursor to serotonin). Check any medication prescribed on rxlist.com for side effects and adverse reactions and avoid those that increase your potential for seizures. Acupuncture has also proven to be extremely effective. After TBI, cellular respiration is adversely affected so doing anything that improves cellular function is beneficial -- detox, detox, detox. Avoid chemicals in your food (especially artificial sweeteners which are known neurotoxins). Check you personal care products too. Sodium laurel sulfate in your shampoo can also adversely affect brain function. Hope this helps - it worked for me.

Add new comment

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.